TAMPA, Fla. (WFLA) — A fire captain in Florida recently revealed that he lost vision in one eye after using eyedrops tainted with a drug-resistant bacteria.
Naples Fire Capt. Adam Di Sarro told CBS News that he used artificial tears for dryness in his left eye for years. He said he never had a problem until last fall.
“The redness came on, the irritation came on, a lot of itching, and it was abnormal,” Di Sarro told the news outlet. “It just progressively got worse, to the point where I couldn’t even see within a few hours.”
Doctors feared Di Sarro would lose his eye after antibiotics wouldn’t treat the problem.
“That was hard and is still hard because I’m still not at work — going on five months,” Di Sarro said.
According to CBS News, Dr. Guillermo Amescua of the Bascom Palmer Eye Institute in Miami treated Di Sarro with an experimental light treatment that finally killed the infection.
Amescua told CBS that anyone who notices something wrong while using artificial tears should see their eye care provider as soon as possible.
The New York Post reported that Di Sarro has filed a lawsuit in Florida against EzriCare and Delsam Pharma. He is also suing Amazon, which distributed the eye drops.
The New York Post reported that Di Sarro accused the manufacturers of negligence.
The CDC said 68 people have been infected with a strain of Pseudomonas aeruginosa. Health officials said the stain, called VIM-GES-CRPA, had never been reported in the United States prior to the outbreak.
The bacteria has now caused a total of three deaths and eight cases of people losing their vision.
The CDC said four people have undergone surgery to remove an eyeball due to the infections.
The CDC and the Food and Drug Administration recommend clinicians and patients stop using EzriCare or Delsam Pharma’s artificial tears products. The eye drops were recalled in February.
According to the CDC, eye infection symptoms may include:
- Yellow, green, or clear discharge from the eye
- Eye pain or discomfort
- Redness of the eye or eyelid
- Feeling of something in your eye (foreign body sensation)
- Increased sensitivity to light
- Blurry vision